The Vestibular Migraine Community

Changing side effects on Topamax


#1

Hi all,

I’ve been on Topamax for the past w months now. I was supposed to up myself to 50, tried doing 37.5 and then 50 but could not take the side effects and felt fine at 25 mg. However, been experiencing a decrease in the effectiveness of the drug for the past two weeks. The dizziness has increased and I started feeling more like during pre-topamax times. It’s still better than then but the drug doesn’t seem as effective. What do you do when you stop seeing the drug working? Do you up the dose or accept a relapse and wait for it to go?

I also have a question. I have experienced some side effects at the beginning of taking the drug (loss of appetite, metal taste in mouth when drinking soda, brain fog at times). Did you have any new side effects appearing after a month or two of starting the medication? I started getting a tingling sensation in my feet, legs and a bit in the hands along with muscle twitching. It’s not uncomfortable but it’s noticeable. I also have dry mouth now, experienced heart palpitations, a bit of chest pain, increased anxiety and hot flashes when I get nervous. I got echo done and my heart is fine. The moment I start thinking about my symptoms, everything flares up. I don’t know now whether these are side effects of the drug, MAV, anxiety or any other condition I should be worried about. Has anyone experienced changing side effects?

I’m seeing my neurologist this Monday, I’ll ask him about the next steps.


#2

I am on topiramate/topomax, just 25mg in two split doses and I experienced all of the symptoms you have explained BEFORE I started taking it so I think they are part of the disease. I still experience some of them but as I feel so much better I ignore those symptoms and am just grateful that I can function again. If you were feeling better on the lower dose why not stick with that for a while and see how it goes and try not to focus on things that don’t stop you actually doing things you need/like to do. Sorry if I don’t sound sympathetic, I am, I just know it is all too easy to focus on the bad stuff and worry about the meds and forget how awful you felt before taking them.


#3

Thanks for your reply @Revolving :slight_smile: I’m still at that stage when it’s difficult to accept all the things that are happening. I also feel anxiety is making them much much worse. I tend to exaggerate and look for diseases I may or may not have and it’s making me nervous. I can’t understand how a person can feel so unwell and not be seriously ill. I had a panic attack yesterday followed by a migraine headache. I need a way to calm my nerves as this is debilitating. :confused:


#4

Aggie are you seeing an oto-neurologist? Or maybe your GP can prescribe something for your anxiety along with the topamax. I take 10mg nortriptyline along with my night-time dose and I generally sleep well so everything seems easier to cope with. I do understand health anxiety but for now just go with the MAV diagnosis, take the meds and trust that you will feel better. If there is something more serious going on you will find out but MAV is a truly debilitating disease that affects the entire body in one way or another and makes some of us feel extremely unwell, but take heart that the meds that suit you can give you your life and sanity back.


#5

I experienced many of the early side-effects you described when I tried Topamax, including a lot of nausea. They dissipated, but it did nothing for my vertigo. By 6 months I started to develop a very painful neuropathy in my hands and feet. That was the end of Topamax. It mostly went away, but years later I still have it in my feet often. BUT that is me…and a huge reason I haven’t after 10 years of being diagnoses with MAV found anything that works…meds and me don’t mix very well. Either the side effects make things worse (and they don’t go away) or does nothing at all. So now the best I can do is take meds to suppress the vestibular system, which Dr.s hate to prescribe, but I still keep my eyes open for anything that is actually new!!!


#6

I go to a neurologist and a psychiatrist. I used to be on escilatopram, zoloft, dopamine (don’t know why). I currently take clonotril as an SOS med but the neurologist prescribed Etilaam pro which I believe is propranolol and etizolam. I’m supposed to take it when I’m off, not as a regular med. Ideally, I would want to avoid these pills as they also have side effects. I’m planning to sign up for a therapy too.

I have calmed down as the MRI the neuro had ordered came back clear, for brain and spine. I’m currently monitoring heart (holter) and that’s it for now. No more tests and thinking about diseases! Just the way you’re saying, accept MAV, anxiety and try to battle those. Thanks for your heartwarming words. :slight_smile:


#7

This sounds like a tough battle for you! I have never come across anyone for whom no meds would work. What are the ones that you’re taking? Any alternative ways of fighting the beast? Lifestyle changes?


#8

Well to be fair Doctors do prescribe Amitriptyline very often and it is a vestibular suppressant (and that’s why you should take as little as possible of it and come off it as soon as possible.). But yeah they don’t want you on Stemitil for long.


#9

Diazepam, Hydrocodone, Zofran, Propranolol, Nexium. I really have tried everything western and eastern to try and stop it. I’ve had to make major adjustments to my life like giving up my career, spending the weeks of each episode in bed in a dark quiet room trying to move a little as possible. I did move to a different part of the country and the higher elevation, lower barometric pressure and lower humidity has helped. No foods make it worse (well except when I’m nauseous LOL) or removing any foods from my diet help. Settling on that med regime and the move to a different climate, while haven’t stopped it, do lessen the episodes and in 2013 after 17 years of them getting worse and more frequent, they stopped getting worse!


#10

Whilst I was still working I found my tinnitus dropped significantly when working on the high floor of my office, so yeah, can corroborate the positive effects of higher altitudes.


#11

I wish it had helped with the tinnitus!!! That is so annoying :slight_smile: Happy to hear it helped with yours!